New York, 2014

Tornado and Damaging Winds in New York, July 8, 2014

July 8, 2014 · NWS ALY · 45 events in 10 counties and zones

A very warm and humid air mass was in place over the region on Tuesday, July 8th. The region was ahead of a strong cold front that was moving eastward from the Great Lakes Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very warm and humid air mass was in place over the region on Tuesday, July 8th. The region was ahead of a strong cold front that was moving eastward from the Great Lakes Region. Aided by a strong jet streak aloft and a potent upper level shortwave trough, the cold front triggered a line of thunderstorms that produced damaging winds across western and central New York.

The line of thunderstorms reached eastern New York during the evening hours. It continued to produce strong winds, which caused damage across the Adirondacks and Mohawk Valley and eventually into the Saratoga area, Capital Region and Hudson Valley as well. Many trees and power lines were downed across Herkimer County. In addition, a weak, brief tornado also occurred in the southeastern Adirondacks in North Creek. The line of thunderstorms moved eastward and weakened as they reached the border with New England by the late evening hours. As a result, the threat for severe weather ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 8, 5:45 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 8, 5:45 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
645 PM EDT TUE JUL 8 2014

.SYNOPSIS...
A LINE OF THUNDERSTORMS WILL CROSS OUR REGION FROM WEST TO EAST THIS
EVENING...POSSIBLY BRINGING DESTRUCTIVE WIND GUSTS...HEAVY
RAINFALL...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THE
COLD FRONT RESPONSIBLE FOR THIS LINE OF STORMS WILL CROSS OUR REGION
OVERNIGHT. IT WILL TURN A LITTLE LESS HUMID WEDNESDAY...BUT A
SECONDARY COLD FRONT WORKING THROUGH COULD SPARK ADDITIONAL
SCATTERED AFTERNOON THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 645 PM EDT...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
ALL EASTERN NEW YORK STATE AND WESTERN NEW ENGLAND THROUGH
MIDNIGHT.

UPDATED THE PUBLIC PACKAGE TO INCLUDE THE SEVERE THUNDERSTORM
WATCH.

A LINE OF BROKEN STORMS CONTINUES TO HEAD INTO CENTRAL NEW
YORK...NOT FAR FROM HERKIMER. A TORNADO WARNING HAS BEEN ISSUED FOR
ONEIDA COUNTY. THIS STORM COULD TRACK INTO HERKIMER AFTER 700 PM.

OTHER STRONG TO SEVERE STORMS HAVE BEEN NOTED UPSTREAM. THIS LINE
WAS MOVING INTO INSTABILITY AROUND SURFACE BASED CAPES AROUND 2500
J/KG.

LOOK FOR THE LINE TO WORK INTO HERKIMER AFTER 700 PM...THROUGH THE
MOHAWK VALLEY AND NORTHERN CATSKILLS BETWEEN 800-900 PM. AFTER 900
PM THE CAPITAL REGION...LAKE GEORGE SARATOGA REGION...SOUTHERN
CATSKILLS AND INTO THE MID HUDSON VALLEY. IF THIS LINE HOLDS
TOGETHER...IT WILL REACH OUR WESTERN NEW ENGLAND AREAS BY 1000 PM EDT.

WE HAVE ALREADY ISSUED A SPECIAL WEATHER STATEMENT DISCUSSING THE
THREAT FOR DAMAGING WINDS...HEAVY RAINFALL...FREQUENT CLOUD TO
GROUND LIGHTNING AND PERHAPS EVEN LARGE HAIL. AN ISOLATED TORNADO
CANNOT BE RULED OUT.

AN UPSTREAM TROUGH CONTINUES TO DIG...THE UPPER LEVEL JETSTREAM WILL
INCREASE TO OVER 100KTS AND THE REGION JUST TO OUR WEST WILL COME
UNDERNEATH THE BEST JET ENTRANCE REGION...THE LINE COULD STILL
BECOME BETTER ORGANIZED AS IT MOVES INTO OUR REGION. THE ONLY
MITIGATING FACTOR FOR US IS THAT THIS LINE WILL LIKELY NOT ARRIVE
UNTIL NEARLY SUNDOWN...THEREBY WE LOOSE SOME HEATING OF THE DAY.

BY MIDNIGHT...THE LINE OF STORMS SHOULD BE TO OUR EAST. IN ITS WAKE
A COLD FRONT WILL FOLLOW...BRINGING IN SOME DRIER AIR...FIRST
ALOFT...EVENTUALLY AT THE SURFACE. THERE MIGHT BE ANOTHER RENEGADE
SHOWER OR THUNDERSTORM OVERNIGHT BUT THE LION SHARE OF ACTION WILL
BE DONE WITH OVERNIGHT.

WE MIGHT HAVE SOME PATCHES OF FOG ESPECIALLY IN AREAS WHERE THE
SOUTHWEST BREEZE DIMINISHES AND GROUND IS ESPECIALLY WET FROM
HEAVIER SHOWERS.

LOOK FOR LOWS STILL ON THE MUGGY SIDE...GENERALLY IN THE 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
ON WEDNESDAY...OUR AREA WILL STILL BE A BROAD CYCLONIC FLOW ALOFT
WITH SOMEWHAT DRIER AIR (PWATS UNDER AN INCH) ACROSS OUR REGION TO
START THE DAY. WITH A CYCLONIC FLOW ALOFT...AND ONE MORE COLD FRONT
TO WORK THROUGH...WE STILL LOOK TO BECOME UNSETTLED ONCE AGAIN BY
WEDNESDAY AFTERNOON. THERE WILL BE JUST ENOUGH INSTABILITY WITH A
LITTLE MOISTURE RELOADING THAT COULD TRIGGER ANOTHER ROUND OF
SCATTERED AFTERNOON THUNDERSTORMS. INSTABILITY LOOKS TO INCREASE TO
ABOUT 1500 J/KG WITH LAPSE RATES UP TO 6.5 C/KM. THERE WILL ALSO BE
A BRISK LOW LEVEL WIND OUT OF THE SOUTHWEST AROUND 40KTS.

THUNDERSTORMS ON WEDNESDAY COULD AT THE VERY LEAST PRODUCE SOME
SMALL HAIL AND GUSTY WINDS. FOR NOW...WE DID NOT INCLUDE ENHANCED
WORKING IN THE GRIDS SINCE THE CONFIDENCE OF STORMS IN ONLY IN THE
30 PERCENT RANGE.

HIGH TEMPERATURES ON WEDNESDAY WILL BE 80-85 HIGHER TERRAIN...75-80
ACROSS THE HIGHER TERRAIN.

THE SURFACE WIND WILL BE SOUTH TO SOUTHWEST 10-15 MPH...SHIFTING TO
WEST BY LATE IN THE DAY BEHIND THE COLD FRONT.

ANY THUNDERSTORMS SHOULD QUICKLY DIMINISH BY WEDNESDAY EVENING.
AFTER THAT IT WILL CLEAR OUT...TURNING A LITTLE COOLER AND DRIER
WITH LOWS GENERALLY DIPPING INTO THE 50S.

THURSDAY LOOKS LIKE A NICE WITH LOTS OF SUNSHINE...COMFORTABLE
HUMIDITY (DEWPOINTS IN THE 50S) AND HIGHS AROUND 80 IN THE
VALLEYS...70S HIGHER TERRAIN.

THURSDAY NIGHT LOOKS CLEAR AND COOL. LOWS BACK INTO THE 50S ALBANY
SOUTHWARD...MID TO UPPER 40S WELL NORTH OF THE CAPITAL
REGION.

FRIDAY LOOKS LIKE A NICE DAY WITH LOTS OF SUNSHINE AND CONTINUED
LOWER HUMIDITY. HIGHS WILL BE 80-85 VALLEYS...75-80 HIGHER
TERRAIN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
TRANQUIL WEATHER IS EXPECTED TO CONTINUE THROUGH SATURDAY AS WARM
ADVECTION INCREASES AND TEMPERATURES REACH HIGHS IN THE 80S...SOME
UPPER 70S IN HIGHER TERRAIN.  LOW LEVEL MOISTURE INCREASES LATER IN
THE WEEKEND AND SOME FORCING ASSOCIATED WITH AN ADVANCING WARM FRONT
COULD SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS SATURDAY NIGHT
THROUGH SUNDAY.  HIGHS SUNDAY ARE EXPECTED TO BE IN THE 80S...WITH
MID TO UPPER 70S IN HIGHER TERRAIN.

BY SUNDAY NIGHT THROUGH TUESDAY...SOME UPPER ENERGY TRACKING
SOUTHEAST OUT OF CANADA AND ITS ASSOCIATED COLD FRONT WILL APPROACH
WITH INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD AS PREFRONTAL TROUGH TYPE CONVECTION INCREASES IN THE
REGION.  HIGHS MONDAY IN THE 80S...WITH MID TO UPPER 70S IN HIGHER
TERRAIN. HIGHS TUESDAY IN THE MID 70S TO LOWER 80S. AT THIS
TIME...LONG RANGE GUIDANCE SUGGESTS A FRONTAL PASSAGE LATE TUESDAY
BUT AS ALWAYS THE TIMING COULD CHANGE AS WE GET CLOSER.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A LINE OF THUNDERSTORMS WILL LIKELY IMPACT THE TERMINALS BETWEEN 01Z
AND 03Z WITH HEAVY RAINFALL...GUSTY WINDS...FREQUENT LIGHTNING AND
POSSIBLE HAIL.

AS OF 2150Z...DIURNAL CONVECTION HAS DIMINISHED SO WE REMOVED THE
VCSH THROUGH 00Z. CONDITIONS WILL REMAIN VFR.

THEN...A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE TOWARD THE TAF
SITES AROUND 01Z. WE ARE CONFIDENT ENOUGH TO PLACE VCTS/THUNDER IN
THE TAFS BETWEEN 01Z-04Z. FOR NOW WE CAPPED WINDS AT VRB25KT...BUT
THEY COULD GUST STRONGER THAN THAT. WE KEPT CONDITIONS AT THE HIGH
END OF MVFR...BUT BRIEF IFR CONDITIONS ARE POSSIBLE.

THE LINE LOOKS TO MOVE EAST BY 04Z. AFTER THAT...A COLD FRONT WILL
PASS...SHIFTING THE WIND AND ALLOWING FOR SLOW DRYING. THE DILEMMA
IS HOW FAST THIS DRYING ARRIVES. FOR NOW...WE DID PLACE MVFR CIGS IN
ALL THE TAFS (LOW MVFR AT KPSF) AND MVFR MIST AT KGFL/KPSF.

VFR CONDITIONS SHOULD PREVAIL AFTER THE MORNING PEAK THROUGH THE END
OF THE TAF PERIOD. THE WIND WILL BE SW OR WEST AROUND 10KTS.

THERE IS A CHANCE OF ADDITIONAL THUNDERSTORMS WEDNESDAY
AFTERNOON...BUT THE CHANCE WAS TOO LOW (JUST UNDER 30 PERCENT) TO
PLACE IN THE TAFS AT THIS TIME.

OUTLOOK...
WEDNESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
THURSDAY THROUGH SATURDAY NIGHT: NO OPERATIONAL IMPACT.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHC OF SHRA/TSRA.

&&

.FIRE WEATHER...
A LINE OF THUNDERSTORMS WILL CROSS OUR REGION THIS EVENING WITH A
LEAST A QUARTER INCH OR MORE OF RAINFALL ACROSS THE ENTIRE REGION.
HOWEVER...SINCE THE RAIN WILL FALL FOR ONLY A SHORT DURATION AND AT
NIGHT...DID NOT ASSIGN A WET FLAG TO OUR NFDRS.

DRIER WEATHER ON WEDNESDAY WITH RH VALUES DIPPING INTO THE 40S.
HOWEVER...MOSE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BUT
NOT EVERYONE WILL LIKELY RECEIVE THEM.

DRY WEATHER EXPECTED THURSDAY NIGHT THROUGH SATURDAY NIGHT WITH THE
USUAL NEARLY FULL RECOVER (AND SOME DEW) AT NIGHT...AND SEASONABLE
AFTER RH HUMIDITIES IN THE 30S TO 40 EACH AFTERNOON.

THE CHANCE OF SHOWERS AND THUNDERSTORMS LOOKS TO BE SUNDAY
PERSISTING INTO EARLY NEXT WEEK.

THE SURFACE WIND WILL BE SOUTH TO SOUTHWEST TONIGHT 5-15 MPH WITH
HIGHER GUSTS...SOUTHWEST TO WEST AT SIMILAR SPEEDS
WEDNESDAY...BECOMING NORTHWESTERLY AT 5-15 MPH ON THURSDAY AND
FRIDAY.

&&

.HYDROLOGY...
A LINE OF THUNDERSTORMS AND SHOWERS WILL HEAD ACROSS OUR REGION THIS
EVENING. WHILE OVER AVERAGE RAINFALL BASINS WILL UNDER AN
INCH...LOCALIZED MUCH HIGHER AMOUNTS ARE POSSIBLE...POSSIBLY LOCALLY
EXCEEDING TWO INCHES. THERE IS A POTENTIAL FOR LOCALIZED FLASH
FLOODING BUT NOT ENOUGH AREA TO CONSIDER A FLASH FLOOD WATCH YET.

SOMEWHAT DRIER AIR WILL MOVE INTO TOMORROW...BUT THE AIR MASS LOOKS
TO BE REMAIN UNSTABLE FOR ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS WEDNESDAY AFTERNOON. AT THIS POINT...WE DO NOT EXPECT
ANY SIGNIFICANT HYDRO PROBLEMS OTHER THAN THE USUAL LOCALIZED
PONDING OF WATER ON SOME ROADS AND AREAS OF POOR DRAINAGE.

DRY WEATHER THURSDAY THROUGH SATURDAY. THE NEXT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL BE ON SUNDAY AFTERNOON.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...NAS
AVIATION...HWJIV
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 8, 5:34 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
634 PM EDT TUE JUL 8 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
634 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 405 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON...AND
AGAIN SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Jul 8, 1:24 PM EST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
224 PM EDT TUE JUL 8 2014

NYZ059>061-064-065-081900-
EASTERN GREENE NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
224 PM EDT TUE JUL 8 2014

...A STRONG THUNDERSTORM IN

  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING LIGHTNING AND HEAVY RAIN.  THIS
STORM WAS LOCATED NEAR RED HOOK...OR ABOUT OVER SAUGERTIES...AND
MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
CLERMONT BY 230 PM EDT
LIVINGSTON...8 MILES NORTHWEST OF ANCRAM AND 8 MILES SOUTHEAST OF
CATSKILL BY 235 PM EDT
CLAVERACK AND 8 MILES SOUTHEAST OF HUDSON BY 240 PM EDT
PHILMONT AND 8 MILES NORTHWEST OF COPAKE BY 245 PM EDT
8 MILES SOUTHEAST OF CHATHAM BY 255 PM EDT
AUSTERLITZ BY 300 PM EDT

LAT...LON 4207 7409 4214 7406 4244 7362 4229 7343
      4210 7350 4191 7393
TIME...MOT...LOC 1824Z 232DEG 42KT 4205 7388

LFM
Special weather statement, Jul 8, 4:45 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
545 PM EDT TUE JUL 8 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-090300-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...ATWELL...BIG MOOSE...EAGLE BAY...MCKEEVER...
NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...ILION...
HERKIMER...LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...
GLOVERSVILLE...JOHNSTOWN...AMSTERDAM...WELLSVILLE...
SARATOGA SPRINGS...WARRENSBURG...WHITEHALL...GRANVILLE...
COBLESKILL...MIDDLEBURGH...DELANSON...ESPERANCE...DUANESBURG...
SCHENECTADY...ROTTERDAM...BALLSTON SPA...MECHANICVILLE...
WATERFORD...ALTAMONT...ALBANY...TROY...HOOSICK FALLS...HUNTER...
TANNERSVILLE...WINDHAM...CATSKILL...COXSACKIE...ATHENS...CAIRO...
JEFFERSON HEIGHTS...HUDSON...CHATHAM...SUNDOWN...ELLENVILLE...
WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...
KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...
PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...
MILLERTON...NORTHVILLE...MAYFIELD...GLENS FALLS...
WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE...BRATTLEBORO...
WEST BRATTLEBORO...BELLOWS FALLS
545 PM EDT TUE JUL 8 2014

...SEVERE WEATHER EXPECTED THIS EVENING...

UNUSUALLY STRONG WINDS COMBINED WITH A WARM AND HUMID AIR MASS IS
ESTABLISHED ACROSS THE REGION WHICH IS SETTING THE STAGE FOR
SEVERE WEATHER INTO EAST CENTRAL NEW YORK ESPECIALLY TO THE WEST
OF THE HUDSON RIVER VALLEY.

A STRONG COLD FRONT MOVING EASTWARD HAS TRIGGERED STRONG TO SEVERE
THUNDERSTORMS ACROSS WESTERN AND CENTRAL NEW YORK AND ACROSS
PENNSYLVANIA. THESE STORMS WILL CONTINUE TO MOVE EASTWARD FORMING
INTO ORGANIZED LINES WHICH WILL BE CAPABLE TO PRODUCING INTENSE
WIND GUSTS.

THESE STORMS ARE EXPECTED TO REACH THE WESTERN ADIRONDACKS AND
MOHAWK VALLEY BY 7 TO 8 PM. THE STORMS WILL RACE EASTWARD CROSSING
THE GREATER CAPITAL DISTRICT AND EASTERN CATSKILLS BY 9 TO 10 PM AND
REACHING WESTERN NEW ENGLAND BY AROUND 11 PM. THESE STORMS ARE
EXPECTED TO WEAKEN AS THEY MOVE EASTWARD ESPECIALLY BY THE TIME
THEY REACH WESTERN NEW ENGLAND.

WIND GUSTS EXCEEDING 60 MPH ARE POSSIBLE WHICH WOULD CAUSE NOTABLE
DAMAGE. THERE WILL ALSO BE FREQUENT LIGHTNING...BRIEF BUT INTENSE
RAINFALL AND POSSIBLY LARGE HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SEVERE WEATHER SITUATION. YOU CAN VISIT OUR
WEBSITE AT WEATHER.GOV/ALBANY AND CHECK US OUT ON FACEBOOK
AND TWITTER.

The radar

The Ft Drum radar (KTYX), 66 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

44 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
July 8, 6:12 PM EST
Where
Herkimer County, 1.15 mi NNE of Northwood
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.364, -75.058

A tree was downed on a wire and on fire as a result of thunderstorm winds in the town of Russia.

Thunderstorm Wind, Herkimer

When
July 8, 6:18 PM EST
Where
Herkimer County, 2.32 mi ESE of Woodin Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.291, -75.005

A tree was reported down and on wires due to thunderstorm winds in Ohio.

Thunderstorm Wind, Herkimer

When
July 8, 6:18 PM EST
Where
Herkimer County, 0.59 mi ESE of Wilmurt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.377, -74.909

A power pole was damaged due to thunderstorm winds in Wilmurt.

Thunderstorm Wind, Herkimer

When
July 8, 6:32 PM EST
Where
Herkimer County, 1.37 mi W of Johnson Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.069, -75.097

A tree was downed and blocking a road in Frankfort due to thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 8, 6:37 PM EST
Where
Herkimer County, 1.06 mi WNW of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.185, -75.040

A tree and wires were downed as a result of thunderstorm winds in Poland, about one mile west of Newport.

Thunderstorm Wind, Herkimer

When
July 8, 6:38 PM EST
Where
Herkimer County, 0.92 mi SW of Norway
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.211, -74.984

Trees were reported down on Gage Road in Norway due to thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 8, 6:38 PM EST
Where
Herkimer County, 1.32 mi SSE of Poland
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.214, -75.055

Trees and wires were downed due to thunderstorm winds in the town of Newport along Old State Road.

Thunderstorm Wind, Herkimer

When
July 8, 6:40 PM EST
Where
Herkimer County, 1.27 mi SE of Poland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.216, -75.054

Multiple trees and wires were reported down in Poland as a result of thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 8, 6:40 PM EST
Where
Herkimer County, 1.9 mi NE of Middleville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.170, -74.945

Trees were reported down and blocking a road due to thunderstorm winds in Newport.

Thunderstorm Wind, Herkimer

When
July 8, 6:40 PM EST
Where
Herkimer County, 1.11 mi SE of Poland
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.218, -75.055

Trees were downed as a result of thunderstorm winds in Poland.

Thunderstorm Wind, Herkimer

When
July 8, 6:41 PM EST
Where
Herkimer County, 1.48 mi E of Cold Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.248, -75.001

A tree and wires were reported down due to thunderstorm winds one mile east of Cold Brook. The downed wires caused a fire to start at a house as well.

Thunderstorm Wind, Herkimer

When
July 8, 6:45 PM EST
Where
Herkimer County, 1.81 mi NE of West Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.900, -75.157

A tree was down and on a wire across a road due to thunderstorm winds in the town of Winfield.

Thunderstorm Wind, Herkimer

When
July 8, 6:49 PM EST
Where
Herkimer County, 0.51 mi W of Cedarville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.930, -75.110

Trees and wires were reported down in Cedarville due to thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 8, 6:55 PM EST
Where
Herkimer County, 2.69 mi NE of Dolgeville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.150, -74.746

Numerous trees and wires were reported down in Salisbury Center.

Thunderstorm Wind, Herkimer

When
July 8, 6:58 PM EST
Where
Herkimer County, 0.33 mi WNW of Little Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.052, -74.876

Tree down on wires on State Route 169 just inside the city limit of Little Falls due to thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 8, 7:00 PM EST
Where
Herkimer County, 0.41 mi ESE of Dolgeville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.099, -74.772

Trees and wires were downed in Dolgeville due to thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 8, 7:05 PM EST
Where
Herkimer County, 1.07 mi NW of Newville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.982, -74.814

A large tree and wires were reported down on Creek Road in Danube due to thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 8, 7:09 PM EST
Where
Herkimer County, 1.39 mi ESE of Cullen
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.875, -74.924

Wires were downed and across a road in the town of Warren due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 8, 7:18 PM EST
Where
Montgomery County, 0.51 mi W of St Johnsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.000, -74.680

Wires were downed and on a house in Saint Johnsville due to thunderstorm winds.

Thunderstorm Wind, Hamilton

When
July 8, 7:20 PM EST
Where
Hamilton County, 0.5 mi E of Lake Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.470, -74.410

Three trees were reported down in Lake Pleasant due to thunderstorm winds.

Tornado, Warren

When
July 8, 7:40 PM EST to 7:41 PM EST
Where
Warren County, 2.07 mi S of North Creek to 1.06 mi S of North Creek
Rating
EF0
Path length
1.09 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
43.691, -73.987

A National Weather Service Storm Survey determined that a brief EF0 tornado occurred in the village of North Creek. The tornado was accompained by a microburst, which occurred to the south of the tornado track. The tornado tracked for about one mile, beginning near Route 28 in North Creek and moved north-northeast. The tornado lifted after crossing the Hudson River on Bird Pond Road. Most of the damage occurred to hardwood and softwood trees along the path, with the only damage to structures due to fallen trees. Video evidence of the tornado was provided by a local resident through emergency services.

Thunderstorm Wind, Saratoga

When
July 8, 7:42 PM EST
Where
Saratoga County, 0.69 mi S of Edinburg
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.210, -74.100

Multiple trees were reported down in Edinburg due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 8, 7:45 PM EST
Where
Montgomery County, 0.84 mi NNE of Randall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.911, -74.445

A tree was down on Route 5S near Argersinger Road in Randall due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 8, 7:48 PM EST
Where
Montgomery County, 1.42 mi ENE of Fonda
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.955, -74.373

A tree was reported down and on wires on East Main Street in Fonda due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 8, 7:50 PM EST
Where
Montgomery County, 1.06 mi ENE of Tribes Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.955, -74.280

Tree limbs were reported down and on wires on Mohawk Drive in Tribes Hill due to thunderstorm winds.

Thunderstorm Wind, Greene

When
July 8, 7:57 PM EST
Where
Greene County, 0.86 mi NW of Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.310, -74.340

A tree was reported down and on a house 1 mile northwest of Ashland due to thunderstorm winds.

Thunderstorm Wind, Greene

When
July 8, 8:00 PM EST
Where
Greene County, 0.69 mi S of Windham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.310, -74.250

Trees were reported down in Windham due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 8, 8:00 PM EST
Where
Montgomery County, 2.03 mi ESE of Hagaman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.961, -74.132

A tree was reported down and on wires on Jones Road in Hagaman due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
July 8, 8:00 PM EST
Where
Saratoga County, 0.46 mi WNW of South Corinth
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.202, -73.889

A tree was reported down at the intersection of Atwell Road and Wells Road in Corinth due to thunderstorm winds. The road was closed as a result of the downed tree.

Thunderstorm Wind, Ulster

When
July 8, 8:05 PM EST
Where
Ulster County, 2.8 mi NW of Ellenville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.749, -74.438

Route 52 was closed in both directions in Wawarsing due to downed trees from thunderstorm winds.

Thunderstorm Wind, Warren

When
July 8, 8:05 PM EST
Where
Warren County, 1.26 mi E of Lake Vanare
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.368, -73.795

Trees were reported down due to thunderstorm winds in Lake Vanare. As a result, a portion of Northwood Road off Route 9N was closed.

Thunderstorm Wind, Warren

When
July 8, 8:05 PM EST
Where
Warren County, 0.5 mi E of Lake Luzerne
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.320, -73.840

Trees were reported down in Lake Luzerne due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
July 8, 8:06 PM EST
Where
Saratoga County, 1.22 mi NW of Mt Mc Gregor
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.210, -73.790

Two trees were reported down on Spire Falls Road in Randall Corner due to thunderstorm winds.

Thunderstorm Wind, Ulster

When
July 8, 8:06 PM EST
Where
Ulster County, 0.42 mi S of Wawarsing
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.744, -74.369

Trees were reported down in Napanoch due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
July 8, 8:14 PM EST
Where
Saratoga County, 1.48 mi NNW of Reynolds Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.271, -73.656

A tree was reported down and on a house on Nolan Road in South Glens Falls due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
July 8, 8:14 PM EST
Where
Saratoga County, 0.77 mi S of Fernwood
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.289, -73.631

A tree was reported down and on wires on John Street in South Glens Falls due to thunderstorm winds.

Thunderstorm Wind, Warren

When
July 8, 8:15 PM EST
Where
Warren County, 0.56 mi SW of Glens Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.313, -73.657

A large twelve inch diameter tree limb fell from a tree at the corner of Harrison Avenue and Crandall Street in Glens Falls due to thunderstorm winds.

Thunderstorm Wind, Ulster

When
July 8, 8:16 PM EST
Where
Ulster County, 0.69 mi S of Whitefield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.790, -74.230

Trees were reported down in Accord due to thunderstorm winds.

Thunderstorm Wind, Washington

When
July 8, 8:23 PM EST
Where
Washington County, 0.76 mi E of Whitehall
Measured
59 kt (68 mph) measured gust
Reported by
Social Media
Coordinates
43.549, -73.405

A thunderstorm wind gust measured at 68 MPH was reported by a member of the public and relayed via Facebook.

Thunderstorm Wind, Dutchess

When
July 8, 8:40 PM EST
Where
Dutchess County, Red Hook
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.000, -73.880

Trees were reported down in Red Hook due to thunderstorm winds.

Thunderstorm Wind, Dutchess

When
July 8, 8:46 PM EST
Where
Dutchess County, 1.87 mi SE of Rock City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.953, -73.791

Trees were reported down in Milan due to thunderstorm winds.

Thunderstorm Wind, Dutchess

When
July 8, 8:47 PM EST
Where
Dutchess County, 1.03 mi E of Rhinebeck
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.920, -73.900

Trees were reported down in Rhinebeck due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 8, 8:58 PM EST
Where
Columbia County, 2 mi SSE of Hollowville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.172, -73.672

A tree was reported down and on power lines on Snydertown Road in the town of Claverack due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 8, 9:00 PM EST
Where
Columbia County, 1.06 mi ESE of Ancram
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.044, -73.611

Wires were reported down and across Roche Drive in the town of Ancram due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 8, 9:05 PM EST
Where
Columbia County, 1.37 mi NW of Copake Falls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.134, -73.538

A tree was reported to be down and across Twin Bridges Road in the town of Copake due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyThe tornado archive for New York, 2014Warnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531876, 531882, 531883, 531881, 531877, 531886, 531889, 531878, 531885, 531888, 531887, 531879, 531880, 531892, 533405, 531890, 531891, 531893, 531894, 531896, 531897, 531898, 531899, 531901, 531900, 531902, 531903, 531904, 531919, 531905, 531911, 531912, 531906, 531907, 531917, 531918, 531908, 531909, 531910, 531913, and more.